Kansas, 2005

Flash Flooding and Flooding in Kansas, September 23, 2005

September 23, 2005 · NWS TOP · 8 events in 5 counties and zones

Up to six inches of heavy rain from overnight thunderstorms brought extensive flooding and flash flooding along the Kansas River Valley from near St. 61 inches of rain that fell in Topeka broke the one-day rainfall record for the city.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$890,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Up to six inches of heavy rain from overnight thunderstorms brought extensive flooding and flash flooding along the Kansas River Valley from near St. Marys to Lawrence.The 5.61 inches of rain that fell in Topeka broke the one-day rainfall record for the city. Sewers backed up and basements were flooded in some homes within the city. A few cars were found floating in the flooded streets. Water rescues were made on stranded motorists by firefighters just northwest of Topeka. Numerous roads were flooded by deep ponded water and some were closed by water up to six feet deep. The Perry High School football stadium was flooded by six inches of rain during the morning hours and school officials were pumping the water off in an effort to make the field available for a game that evening. Fortunately, no injuries were reported through all the flooded areas.The heavy rains also forced gasoline storage tanks to surface through the concrete pavement of a gasoline station in Lawrence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 22, 2:29 PM CST, 10 hours 31 minutes earlier.

Area forecast discussion, Sep 22, 2:29 PM CST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU SEP 22 2005

.DISCUSSION...
SOME WEAK MID LEVEL SHOWERS OCCURRING THIS AFTERNOON ACROSS NORTH
CENTRAL KANSAS IN AREA OF 700-500 MB FRONTOGENESIS AHEAD OF A WEAK
SHORTWAVE MOVING ACROSS NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA
THIS AFTERNOON. WATER VAPOR LOOP SHOWS A STRONGER WAVE MOVING OUT OF
THE CENTRAL ROCKIES INTO THE NEBRASKA PANHANDLE AND A SHORTWAVE
TROUGH OVER ARIZONA THIS AFTERNOON. THE PREFRONTAL BOUNDARY MOVED
THROUGH THE CWA BY EARLY AFTERNOON AND THE COLD FRONT IS LINED UP
FROM NEAR LAWRENCE THROUGH EMPORIA AT 20Z.

FORECAST FOR TONIGHT CHALLENGING GIVEN DIFFERENCES BETWEEN THE NAM
WHICH IS RATHER DRY AND GENERATES VERY LITTLE LIFT ACROSS THE CWA
OVERNIGHT AND THE GFS WHICH IS WETTER AND GENERATES MORE LIFT OVER
EASTERN KANSAS TONIGHT. PICKS UP ON SHORTWAVE ENERGY OVER WESTERN
KANSAS THIS AFTERNOON AND MOVES IT EAST AND GENERATES SOME WEAK
ISENTROPIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE
ARIZONA SHORTWAVE APPROACHES EASTERN KANSAS FRIDAY MORNING AND MOVES
THROUGH BY MID TO LATE AFTERNOON. HAVE DECIDED TO TREND TOWARD THE
DRIER NAM AND HAVE REDUCED POPS ACROSS THE CWA TONIGHT.

HAVE MAINTAINED CHANCE POPS ON FRIDAY EXCEPT NEAR THE NEBRASKA
BORDER. FRONT STALLS IN SOUTHERN KANSAS TONIGHT AND REMAINS
STATIONARY NEAR THE OKLAHOMA BORDER THROUGH THE DAY ON FRIDAY.
ISENTROPIC LIFT AHEAD OF THE SHORTWAVE OVER THE BOUNDARY HAVE
CONCENTRATED HIGHEST POPS ACROSS THE SOUTHERN TWO THIRDS OF THE CWA.
EXPECT MORE CLOUDS FRIDAY ACROSS THE CWA AND HAVE LOWERED
TEMPERATURES A DEGREE OR TWO FROM PRIOR FORECAST.

FOR FRIDAY NIGHT AND SATURDAY...SOUTHERLY FLOW RETURNS WHICH SHOULD
HELP WARM TEMPS UP. THINK THAT THE FORECAST AREA WILL REMAIN BETWEEN
THE MAIN WESTERLIES TO THE NORTH AND RITA TO THE SOUTH. WITH SOME
SUNSHINE...HIGHS COULD GET UP INTO THE MID 80S. LEFT SOME SLIGHT
CHANCE POPS IN FOR FRIDAY NIGHT.  THERE LOOKS TO BE SOME WARM AIR
ADVECTION HON THE BACK SIDE OF THE SFC RIDGE. THIS COULD BE ENOUGH
FOR ISOLATED STORMS TO POP UP.

THE FRONTAL TIMING FOR SATURDAY NIGHT INTO SUNDAY IS STILL
UNCERTAIN. THE NAM HAS COME IN STRONGER AND FASTER WITH THE FIRST
FRONT WHILE THE GFS AND ECMWF HAVE TRENDED IN THE OPPOSITE
DIRECTION. THINK THE NAM IS TO FAST WITH THIS FRONT EXPECTING
HEIGHTS TO BE FALLING ACROSS THE INTERMOUNTAIN WEST. MOST MODELS ARE
CLOSER TO THE GFS USED ITS SOLUTION TO BEGIN WITH...WHICH MAINTAINS
CONSISTENCY WITH PREVIOUS FORECAST. THINK THE FRONT WILL BE SLOW TO
MOVE ACROSS THE AREA DURING THE DAY SUNDAY. HAVE CONTINUED POPS IN
THE CHANCE CATEGORY...BUT IF FORCING CONTINUES TO LOOK LIKE IT WILL
DECREASE...POPS MAY ALSO NEED TO BE TRIMMED BACK.

THERE CONTINUES TO BE A LOT OF UNCERTAINTY IN THE FORECAST FOR NEXT
WEEK. THE MODEL CONSENSUS ON RITA IS THAT IT WILL REMAIN ACROSS
NORTH TX TRAPPED WITHIN THE SUBTROPICAL RIDGE. MOST OF THE
UNCERTAINTY IS IN THE TIMING OF FRONTAL PASSAGES. THINK THERE WILL
BE ANOTHER FRONT MOVE THROUGH WEDNESDAY. HAVE FOLLOWED THE SLOWER
ECMWF WITH THIS FRONT WITH HPC SELECTING IT TO HAVE A BETTER
HANDLE ON THE WEST COAST TROUGH. THE 12Z GFS HAS ACTUALLY TRENDED
TOWARDS THE ECMWF TIMING OF THIS FRONT AS WELL. THE BEST CHANCE FOR
PRECIP SHOULD BE WITH THE FROPA SO HAVE CONTINUED THE CHANCE POPS
FOR LATE TUESDAY INTO WEDNESDAY. HAVE REMOVED POPS FOR MONDAY AND
MONDAY NIGHT. A SURFACE RIDGING BUILDING IN BEHIND SUNDAYS FRONT
SHOULD BE OVER THE FORECAST AREA...AND NOW THAT RITA IS EXPECTED TO
STAY OVER TX...THINK THERE WILL BE A BIT MORE UPPER LEVEL SUBSIDENCE
NORTH OF THE SYSTEM.  ALSO THE WESTERLIES BECOME MORE AMPLIFIED AS A
CLOSED LOW DEVELOPS OFF THE CA COAST...CAUSING HEIGHTS TO RISE OVER
THE FORECAST AREA. LEFT NEXT THURSDAY DRY THINKING THE WEDNESDAY
FRONTAL SYSTEM WOULD BE THROUGH THE STATE AND DRY AIR WOULD FILL IN
BEHIND IT.

TEMPERATURES COULD BE ON A ROLLER COASTER THROUGH THE FORECAST
PERIOD. GENERALLY THINK HIGHS WILL BE HELD INTO THE LOWER 70S BEHIND
THE FRONTS. AS SOUTHERLY SFC FLOW RETURNS...TEMPS COULD WARM BACK
INTO THE MID 80S. TIMING OF THESE FRONTS WILL PROVE CRITICAL TO THE
TEMP FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOYNICK/WOLTERS
Hazardous weather outlook, Sep 22, 3:01 PM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU SEP 22 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-232115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE
SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY
OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood, 2 flood. Local standard time, as filed.

Hail, Douglas

When
September 23, 1:00 AM CST
Where
Douglas County, 5 mi W of Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.333

Hail, Douglas

When
September 23, 1:01 AM CST
Where
Douglas County, 1 mi W of Clinton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -95.400

Hail, Shawnee

When
September 23, 2:10 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Flash Flood, Shawnee

When
September 23, 2:15 AM CST to 10:00 AM CST
Where
Shawnee County, 3 mi SW of Topeka
Property damage
$400,000
Reported by
UNKNOWN
Coordinates
39.017, -95.717

Flash Flood, Wabaunsee

When
September 23, 2:19 AM CST to 10:00 AM CST
Where
Wabaunsee County, Maple Hill
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -96.033

Flash Flood, Jefferson

When
September 23, 4:30 AM CST to 10:00 AM CST
Where
Jefferson County, 1 mi NE of Williamstown
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -95.317

Flood, Douglas

When
September 23, 9:43 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Flood, Pottawatomie

When
September 23, 9:45 AM CST to 3:00 PM CST
Where
Pottawatomie forecast zone
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
39.783, -101.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478145, 5478146, 5478147, 5478148, 5478149, 5478150, 5478151, 5478152.